Alert archive / Nebraska / Special Weather Statements in 2018
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at Jun 23, 2018, 8:21 PM CDT for Howard County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 8:21 PM CDT (01:21 UTC)
- Expired
- Jun 23, 2018, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
County Howard County, NE
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
167 WWUS83 KGID 240121 SPSGID Special Weather Statement National Weather Service Hastings NE 821 PM CDT SAT JUN 23 2018 NEZ039-040-046-047-240200- Valley NE-Howard NE-Greeley NE-Sherman NE- 821 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY... SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD COUNTIES UNTIL 900 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near Sherman Reservoir Dam, or 16 miles south of Ord, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Paul, Scotia, Wolbach, Elba, Farwell, Cotesfield and Sherman Reservoir Dam. LAT...LON 4131 9894 4149 9887 4143 9837 4117 9846 TIME...MOT...LOC 0121Z 285DEG 17KT 4138 9881 $$ Billings Wright
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:25 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 23, 6:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 625 PM CDT Sat Jun 23 2018 .SHORT TERM...(This evening through Sunday) Issued at 314 PM CDT Sat Jun 23 2018 This appears to be an active period especially on Sunday, but forecast models are all over the place with their solutions limiting confidence. This evening...Radar at 315 PM was already indicating developing thunderstorms just northeast of our forecast area and southwest of our forecast area. Can not rule out southwestern storms making it into our southwestern zones over the next few hours or additional development across our northeast later this evening. There is sufficient shear and instability for any of these to become marginally severe. These initial storms are generally diurnally driven and should begin to weaken after sunset. Tonight...We see several forecast models generating thunderstorms as we near dawn thanks to the approaching upper trough and strong low level jet. However, there has been rather significant inconsistency with where these thunderstorms will develop. Many of the 12Z mesoscale models like the NAM and variations of the WRF wanted to generate a large thunderstorm complex over our forecast area as we near dawn and especially into Sunday morning. However, the 18Z NAM totally backed off of this idea and is much drier for our area Sunday morning although the synoptic features are still similar. The ECMWF has been the most consistent and will generally follow the ECMWF with this forecast. Therefore, may start to see strong thunderstorm development to the west of our forecast area, which could move into our western areas as we near dawn. Sunday...As mentioned above we will generally be going with the ECMWF which has been the most consistent. This is a day we certainly need to watch out for strong to severe thunderstorms across the area. We could even be seeing severe thunderstorms during the morning hours, which is fairly rare, but is possible in this case given the elevated instability, strong wind shear, and timing of the upper level trough. Some models show an evolution into an MCS/QLCS with bowing line segments resulting in the possibility of severe winds and maybe even tornadoes. Large hail and flash flooding are also a possibility and we may need a flash flood watch across some of our southern counties, primarily Kansas counties, but there is just too much uncertainty in where things will develop to issue a flash flood watch at this point in time. .LONG TERM...(Sunday night through Saturday) Issued at 314 PM CDT Sat Jun 23 2018 Sunday Night... Thunderstorms should be exiting to our southeast Sunday night, but we could still see a few storms in our eastern areas during the evening hours. Monday...There have been some questions regarding the speed at which this trough tracks across the plains. Recent model runs continue to move the upper system through faster and thus have the sfc front well east of our forecast area by Monday afternoon. However, we could still see some general thunderstorms from afternoon heating with the 500mb low in close proximity despite the westerly sfc winds well behind the front, but not expecting big precipitation amounts and any storms would probably be rather isolated. Tuesday through Friday...As we head towards the middle and end of the work week we expect upper level ridging to develop across the eastern United States with an upper trough over the Rockies. This should allow heat to gradually build back into the region. There may continue to be a few chances at thunderstorms, but most of the upper energy will be over the Rockies and overall we will probably start to trend a little drier. Heat index values could be back around 100 by later in the week across southern zones. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 622 PM CDT Sat Jun 23 2018 Timing thunderstorm activity will be a challenge. There is a chance that there could be some thunder in the morning hours, but the better chance will be during the afternoon. There could be some later in the afternoon, but will have to watch that for later times. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...JCB
Hazardous weather outlook, Jun 23, 11:32 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1132 AM CDT Sat Jun 23 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241645- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1132 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. There is a slight chance that an isolated thunderstorm or two could occur this afternoon or early evening...northeast of a Greeley, to Central City, to York line. If storms can develop, hail up to the size of quarters will be the main threat...but damaging winds near 60 mph could also occur. Scattered thunderstorms are possible after midnight tonight, but more likely as we near dawn...mainly west of an Alma, Kearney, Greeley line. If thunderstorms occur...they could be severe with hail up to the size of golf balls and damaging winds near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are likely on Sunday and may even favor the morning and early afternoon hours. Some storms will be severe with hail up to the size of tennis balls...damaging winds near 70 mph...and a tornado or two possible. The greatest risk is currently over north central Kansas. In addition...localized flash flooding will be possible where thunderstorms persist. There is a chance a few storms could linger into Monday into Monday night...mainly over south central Nebraska. Although the chance and coverage of storms will be considerably lower...an isolated severe storm cannot be ruled out Monday afternoon and evening. There is also a slight chance for a couple of thunderstorms Wednesday night through Thursday evening. The Heat Index will rise to near 100 degrees over parts of the area Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight and as we approach dawn on Sunday. However...spotter activation will be most likely during the day on Sunday. In addition, if any storms can form this afternoon...please relay reports of hail or wind damage to the National Weather Service in Hastings. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Jun 23, 8:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
805 PM CDT SAT JUN 23 2018
NEZ048-063-064-240145-
Merrick NE-Hamilton NE-York NE-
805 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHERN
HAMILTON AND SOUTHWESTERN MERRICK COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, or 13 miles east of Grand Island, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Aurora, Hampton, Chapman, Phillips, Bradshaw and Marquette.
LAT...LON 4082 9772 4089 9823 4107 9820 4107 9783
4105 9783 4105 9766
TIME...MOT...LOC 0104Z 275DEG 15KT 4098 9813
Billings WrightSpecial weather statement, Jun 23, 8:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Hastings NE 821 PM CDT SAT JUN 23 2018 NEZ039-040-046-047-240200- Valley NE-Howard NE-Greeley NE-Sherman NE- 821 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY... SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD COUNTIES UNTIL 900 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near Sherman Reservoir Dam, or 16 miles south of Ord, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Paul, Scotia, Wolbach, Elba, Farwell, Cotesfield and Sherman Reservoir Dam. LAT...LON 4131 9894 4149 9887 4143 9837 4117 9846 TIME...MOT...LOC 0121Z 285DEG 17KT 4138 9881 Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:05 PM CDT | Special Weather Statement | GID | Hamilton | 40 min |
| Jun 23, 8:28 PM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Jun 23, 8:31 PM CDT | Special Weather Statement | GID | Gosper | 44 min |
| Jun 23, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 23 min |
| Jun 23, 8:50 PM CDT | Special Weather Statement | GID | Nance | 40 min |
| Jun 23, 8:58 PM CDT | Special Weather Statement | GID | Nance | 32 min |
| Jun 23, 9:16 PM CDT | Severe Thunderstorm Warning | GID | Nance | 29 min |
| Jun 23, 9:46 PM CDT | Special Weather Statement | GID | Sherman | 29 min |
| Jun 23, 9:48 PM CDT | Special Weather Statement | GID | Buffalo | 27 min |
| Jun 23, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Howard | 44 min |
| Jun 23, 10:18 PM CDT | Special Weather Statement | GID | Merrick | 27 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 37 min |
| Jun 23, 10:42 PM CDT | Special Weather Statement | GID | Merrick | 48 min |
| Jun 23, 10:48 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick | 28 min |
| Jun 23, 11:45 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 45 min |
| Jun 24, 12:34 AM CDT | Special Weather Statement | GID | Gosper, Phelps | 56 min |
| Jun 24, 5:09 PM CDT | Special Weather Statement | GID | Dawson | 51 min |
| Jun 24, 6:02 PM CDT | Special Weather Statement | GID | Dawson | 43 min |
Nearby
Special Weather Statements in Nebraska, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.